High Wind, Guadalupe Mountains of Culberson County
- When
- June 3, 4:51 AM MST to 1:36 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- ASOS
High winds occurred through Guadalupe Pass behind a cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
High winds occurred through Guadalupe Pass behind a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 3:35 AM MST, 1 hour 16 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
535 AM CDT Sun Jun 3 2018
.DISCUSSION...
See 12Z Aviation Discussion below.
&&
.AVIATION...
Strong easterly sfc flow will prevail next 24 hours in response to
a sfc trough to the west of the area, w/plenty of high lvl clouds
to work with. The main concern this forecast will be a possible
MCS development overnight as an upper trough moves thru the
region. Models are in generally good agreement in this moving into
the wrn terminals after 03Z Mon, movg northeast. Confidence is
high enough attm for a mention of this in the TAFs, and we'll
keep things VFR for now.
&&
.PREV DISCUSSION... /issued 417 AM CDT Sun Jun 3 2018/
DISCUSSION...
The much advertised cold front has made it to the Rio Grande
Valley early this morning, and will result in a much cooler day
today across Southeast New Mexico and West Texas. Weak cold
advection behind the front and increasing cloudcover will result
in temperatures today in the 90s for most locations, with 80s
possible for portions of the northern Permian Basin, southeastern
New Mexico, and across the higher terrain. 100s will be confined
to the Rio Grande Valley, but even there, temperatures will be
about 10 degrees cooler than the past few days. Northeasterly flow
behind the front is also expected to continue to result in strong
winds through Guadalupe Pass this morning, where a High Wind
Warning remains in effect. A shortwave currently located near the
Four Corners Region will lift east-northeastward today, and will
provide forcing for thunderstorms across New Mexico and the higher
terrain to the west, beginning this afternoon. While the greatest
support for severe storms exists across central New Mexico, some
storms across southeast New Mexico southward toward the Van Horn
area may become strong to severe, with large hail and damaging
winds the primary threats. Storms that develop over the higher
terrain could move eastward, with increased moisture and an axis
of instability roughly along the Pecos River lending to the
potential for isolated storms across much of the area this
afternoon.
While storm chances increase to the west today, chances will ramp
up overnight tonight across the entire area, particularly across
Southeast New Mexico, the Upper Trans Pecos, and eastward across
the Permian Basin. Models have become much more aggressive with
storm development tonight, with multiple solutions indicating the
development of a large MCS/broken line over eastern/southeastern
New Mexico this evening. At the surface to 850mb, southeasterly
flow will yield continued moisture-rich inflow, which would
support the potential convection as it moves east-southeastward
overnight. While there remains uncertainty as to the evolution of
convection, guidance is optimistic that many locations, especially
along/north of I-20, will receive some much needed rainfall over
the next 24 hours. Thus, have bumped up PoPs accordingly. Some of
the storms may become strong to severe, and in addition to hail
and winds, locally heavy rainfall will also be possible.
As the aforementioned shortwave moves into the Central Plains on
Monday, lingering rain chances will be confined mainly to the
northeastern Permian Basin, and the upper ridge that has dominated
the weather pattern over the past week will begin to reassert
itself over the region. Given the influence of the ridge and a
return to southerly surface flow, temperatures Monday will quickly
rebound back into the middle 90s to lower 100s for most, with the
hottest temperatures expected through the Pecos and Rio Grande
Valleys. Thereafter, hot and dry looks to be the theme of the
forecast, with a return to temperatures well into the 90s and 100s
through the end of the week as the ridge builds over the region.
Rain chances will be slim to none, though there may be a few
diurnally driven storms across the higher terrain during an
afternoon or two.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 90 68 96 73 / 10 50 20 10
Carlsbad 90 65 97 67 / 20 60 10 10
Dryden 98 73 100 74 / 10 30 10 0
Fort Stockton 93 70 99 73 / 20 40 10 10
Guadalupe Pass 82 63 93 70 / 30 60 10 10
Hobbs 85 63 94 66 / 20 60 10 10
Marfa 90 61 94 61 / 20 40 10 0
Midland Intl Airport 90 69 97 73 / 10 50 10 10
Odessa 90 70 97 75 / 10 50 10 10
Wink 93 69 100 72 / 20 60 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 11 AM MDT this morning for Guadalupe
Mountains.
&&
44/84/44Hazardous Weather Outlook National Weather Service Midland/Odessa TX 259 AM CDT Sun Jun 3 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 259 AM CDT Sun Jun 3 2018 /159 AM MDT Sun Jun 3 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A High Wind Warning is in effect for Guadalupe Pass through late this morning. Chances for strong thunderstorms will increase through tonight, especially over Southeast new Mexico and adjacent areas of West Texas. These storms will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. A few storms could become severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread triple-digit heat returns Tuesday, and continues beyond Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773447.